Alert archive / Nebraska / Wind Advisories in 2009

Wind Advisory 7, NWS Omaha, NE

March 24, 20099 counties in Nebraska

NWS Omaha, NE issued this wind advisory at Mar 24, 2009, 4:11 AM CDT for 9 counties in Nebraska. It took effect at Mar 24, 2009, 12:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2009, 4:11 AM CDT (09:11 UTC)
In effect from
Mar 24, 2009, 12:00 PM CDT
Expired
Mar 24, 2009, 9:31 PM CDT
In force
10 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Cedar County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KOAX 240911
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 AM CDT TUE MAR 24 2009

...STRONG WINDS AGAIN TODAY...

.A WOUND UP LOW PRESSURE SYSTEM WILL BRING GUSTY WEST AND
NORTHWEST WINDS TO NORTHEAST NEBRASKA THROUGH MUCH OF THE DAY. 
AS THE LOW MOVES FROM NORTH CENTRAL NEBRASKA INTO SOUTH DAKOTA
THROUGH THE DAY...WINDS SHOULD INCREASE INTO THE 25 TO 35 MPH
RANGE...WITH FREQUENT GUSTS OVER 45 MPH. THE WINDS WILL GRADUALLY
SUBSIDE OVERNIGHT AS THE LOW PRESSURE SYSTEM LIFTS INTO THE
NORTHERN PLAINS.

NEZ011-012-016>018-030>032-042-241715-
/O.NEW.KOAX.WI.Y.0007.090324T1700Z-090325T0300Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
INCLUDING THE CITIES OF...BLOOMFIELD...HARTINGTON...NELIGH...
PIERCE...WAYNE...ALBION...NORFOLK...STANTON...COLUMBUS
411 AM CDT TUE MAR 24 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING. 

WEST TO NORTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE
BY NOON TODAY...WITH FREQUENT GUSTS OVER 45 MPH EXPECTED. THE
WINDS WILL GRADUALLY DECREASE LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
000 
WWUS73 KOAX 241704
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1204 PM CDT TUE MAR 24 2009

...STRONG WINDS AGAIN TODAY...AND SOME SNOW...

.A DEEP LOW PRESSURE SYSTEM OVER SOUTHEAST SOUTH DAKOTA CONTINUED
TO PRODUCE GUSTY WEST AND NORTHWEST WINDS ACROSS NORTHEAST
NEBRASKA THIS AFTERNOON. A FEW SNOW SHOWERS WILL BE MIXED IN WITH
THE WINDS REDUCING VISIBILITY AT TIMES DOWN TO AROUND A MILE. AS THIS
SYSTEM MOVES INTO SOUTHERN MINNESOTA...STRONG WINDS WILL CONTINUE
IN THE 25 TO 35 MPH RANGE...WITH FREQUENT GUSTS OVER 45 MPH. THE
WINDS WILL GRADUALLY SUBSIDE OVERNIGHT AS THE LOW PRESSURE
CONTINUES MOVING OFF TO THE NORTHEAST.


NEZ011-012-016>018-030>032-042-250115-
/O.CON.KOAX.WI.Y.0007.000000T0000Z-090325T0300Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
INCLUDING THE CITIES OF...BLOOMFIELD...HARTINGTON...NELIGH...
PIERCE...WAYNE...ALBION...NORFOLK...STANTON...COLUMBUS
1204 PM CDT TUE MAR 24 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

WEST TO NORTHWEST WINDS WILL CONTINUE IN THE 25 TO 35 MPH RANGE
THIS AFTERNOON...WITH FREQUENT GUSTS OVER 45 MPH EXPECTED. THE
WINDS WILL GRADUALLY DECREASE LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KOAX 242100
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT TUE MAR 24 2009

...STRONG WINDS THIS EVENING...

.INTENSE LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA WILL CONTINUE
TO PRODUCE GUSTY WEST AND NORTHWEST WINDS ACROSS NORTHEAST
NEBRASKA THIS EVENING. A FEW SNOW SHOWERS WILL BE MIXED IN WITH
THE WINDS REDUCING VISIBILITY A LITTLE. WINDS OF 20 TO 35 MPH
WITH GUSTS OVER 45 MPH ARE EXPECTED. THE WINDS WILL GRADUALLY
SUBSIDE OVERNIGHT AS THE LOW PRESSURE CONTINUES MOVING OFF TO THE
NORTHEAST.

NEZ011-012-016>018-030>032-042-250300-
/O.CON.KOAX.WI.Y.0007.000000T0000Z-090325T0300Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
INCLUDING THE CITIES OF...BLOOMFIELD...HARTINGTON...NELIGH...
PIERCE...WAYNE...ALBION...NORFOLK...STANTON...COLUMBUS
400 PM CDT TUE MAR 24 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

WEST TO NORTHWEST WINDS WILL CONTINUE AT 20 TO 35 MPH WITH GUSTS
OVER 45 MPH THIS EVENING. WINDS WILL GRADUALLY DECREASE LATE THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. MAKE SURE LOOSE OUTDOOR
OBJECTS SUCH AS GARBAGE CANS AND LAWN FURNITURE ARE SECURED.

&&

$$

CHERMOK
000 
WWUS73 KOAX 250231
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
931 PM CDT TUE MAR 24 2009

NEZ011-012-016>018-030>032-042-250345-
/O.CAN.KOAX.WI.Y.0007.000000T0000Z-090325T0300Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
INCLUDING THE CITIES OF...BLOOMFIELD...HARTINGTON...NELIGH...
PIERCE...WAYNE...ALBION...NORFOLK...STANTON...COLUMBUS
931 PM CDT TUE MAR 24 2009

...WIND ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELED THE
WIND ADVISORY WHICH WAS IN EFFECT FOR PARTS OF NORTHEAST NEBRASKA.
WINDS HAVE DECREASED COMPARED TO EARLIER TODAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Mar 24, 3:54 AM CDT, 17 minutes earlier.

Area forecast discussion, Mar 24, 3:54 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
354 AM CDT TUE MAR 24 2009

.DISCUSSION...
WIND AND PRECIP TODAY...THEN INCREASING CHANCES FOR SNOW LATER IN
THE WEEK...ARE THE PRIMARY FORECAST CONCERNS.

THE SOUTHERN END OF THE LINE OF THUNDERSTORMS THAT MOVED THROUGH OUR
AREA MONDAY EVENING HAS STALLED ACROSS NORTHEAST KANSAS INTO
NORTHWEST MISSOURI...WITH A FEW SHOWERS GRAZING OUR FAR SOUTHEAST
CWA. MOST OF THIS PRECIP SHOULD FINALLY SHIFT SOUTHEAST OF THE AREA
THIS MORNING.

TIGHTLY WOUND UPPER LOW WAS NOTED ON SATELLITE AND RADAR LOOPS
SPINNING IN NORTH CENTRAL NEBRASKA. SPIRAL BANDS OF LIGHT SNOW WERE
NOTED NEAR THE LOW...AND SHOULD SLOWLY PUSH EAST TOWARD NORTHEAST
NEBRASKA THIS MORNING. INCREASING CLOUDS AND COLD CORE LOW SHOULD
KEEP TEMPERATURES FROM CLIMBING MUCH THERE...SO MOST OF THE
PRECIPITATION WILL REMAIN FROZEN WITH A MIX EXPECTED ON THE
SOUTHEAST FRINGES WHERE TEMPS NEAR 40 ARE FORECAST. PRECIPITATION
SHOULD END THIS EVENING AS LOW PRESSURE SYSTEM LIFTS NORTHEAST.

WILL ALSO HOIST A WIND ADVISORY FOR PARTS OF NORTHEAST NEBRASKA.
TIGHT SURFACE PRESSURE GRADIENT AND UNIDIRECTIONAL FLOW THROUGH
750MB SUGGESTS WINDS OVER 30 MPH AND GUSTS OVER 40 ARE LIKELY THERE
THROUGH MUCH OF THE DAY. AGAIN...WINDS SHOULD TAPER SOME AS SYSTEM
PULLS OUT OF THE AREA LATER THIS EVENING.

RELATIVELY TRANQUIL WEATHER EXPECTED WEDNESDAY BEFORE FORECAST
BECOMES MORE COMPLICATED AS WE HEAD TOWARD THURSDAY AND FRIDAY.
WESTERLY LOW LEVEL FLOW BEHIND EXITING SYSTEM WILL BRING AT LEAST
PARTLY SUNNY SKIES AND TEMPERATURES IN THE 50S WEDNESDAY. LARGE
SCALE UPPER TROUGH WILL BEGIN TO SETTLE INTO THE PLAINS WEDNESDAY
NIGHT AS STRONG JET DROPS SOUTH THROUGH THE WESTERN U.S. BAND OF
WARM ADVECTION PRECIPITATION IS SHOWN BY GFS AND ECMWF IN NORTHEAST
NEBRASKA WEDNESDAY NIGHT. HAVE INCLUDED A SLIGHT CHANCE FOR
RAIN/SNOW THERE AS TEMPERATURES DROP TOWARD FREEZING AND PARTIAL
THICKNESS PROGS ARE BORDERLINE FOR LIQUID/FROZEN PRECIP.

COLDER AIR SETTLES INTO THE REGION ON THURSDAY AS UPPER TROUGH SINKS
THROUGH THE ROCKIES. BOTH 00Z GFS AND 00Z ECMWF SHOW SURFACE FRONT
AND 0C 850 LINE APPROACHING THE INTERSTATE 80 CORRIDOR BY 00Z
FRIDAY. HOWEVER GFS CONTINUES TO SHOW MUCH MORE QPF ACROSS EASTERN
NEBRASKA AND WESTERN IOWA. TEND TO FAVOR THE ECMWF AND NAM IN THIS
REGARD WITH MOST OF THE PRECIP FALLING WELL WEST OF OUR AREA AND
NEARER UPPER TROUGH AXIS. STILL HAVE A CHANCE FOR PRECIP ON THURSDAY
BUT HIGHER AMOUNTS WILL HOLD OFF UNTIL FRIDAY WHEN SURFACE/UPPER
LOWS MOVE INTO THE PLAINS.

THE TRACK OF THE SURFACE LOW THURSDAY NIGHT AND FRIDAY IS STILL IN
QUESTION...BUT LAST COUPLE OF RUNS OF THE GFS/ECMWF HAVE TRENDED
TRACK FARTHER SOUTH...AND THUS LESS OF A THREAT FOR SIGNIFICANT SNOW
ACROSS OUR AREA. THE 00Z RUNS OF BOTH MODELS SWING THE LOW THROUGH
OKLAHOMA WHICH IS CLIMATOLOGICALLY WAY TOO FAR SOUTH FOR SIGNIFICANT
SNOW IN EASTERN NEBRASKA. BUT THEN AGAIN...MODELS ALSO SHOW QPF
EXCEEDING A HALF INCH FRIDAY AFTERNOON AND NIGHT SOUTHEAST OF
INTERSTATE 80. AND TEMPERATURE PROFILES CONTINUE TO COOL...SO MUCH
OF THE CWA SHOULD SEE MAINLY FROZEN PRECIP BY LATE FRIDAY AFTERNOON.
WITH VARIABILITY OF TRACK/TIMING STILL BEING WORKED OUT BETWEEN THE
MODELS AND FROM RUN TO RUN...WILL CONTINUE WITH OUR CURRENT
RELATIVELY HIGH POPS FOR MUCH OF THE CWA...ESPECIALLY FRIDAY
AFTERNOON AND NIGHT...AND WILL MENTION IN THE HAZARDOUS WEATHER
OUTLOOK THE THREAT FOR SIGNIFICANT SNOWS ACROSS THE AREA.

BEYOND FRIDAY NIGHT...LINGERING SNOW IS POSSIBLE SATURDAY BEFORE
SYSTEM PULLS OFF TO THE EAST. TEMPERATURES SATURDAY SHOULD HOLD IN
THE LOWER 40S WITH A SLIGHT WARMING TREND STARTING SUNDAY.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK.

MVFR CLOUDS WILL IMPACT KOFK THRU THE PERIOD WITH SOME LIGHT SNOW
POSSIBLE LATE THIS AFTERNOON. VFR CONDITIONS AT KOMA/KLNK...ALTHOUGH
MVFR CIGS SHOULD MOVE INTO THESE TAF SITES BY 22Z. SOUTHWEST WINDS
WILL BECOME WEST AT KOFK...EVENTUALLY BECOMING GUSTY WITH 20 TO 30KT
GUSTS BEYOND 14Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     NEZ011-012-016>018-030>032-042.

IA...NONE.
&&

DISCUSSION...DERGAN
AVIATION...DEWALD
Hazardous weather outlook, Mar 23, 10:32 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1032 PM CDT MON MAR 23 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241745-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1032 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SOME LIGHT SNOW IS POSSIBLE LATE TONIGHT AND TUESDAY ACROSS PARTS
OF NORTHEAST NEBRASKA BUT LITTLE IF ANY ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ANOTHER STORM SYSTEM IS FORECAST TO DEVELOP OVER THE PLAINS LATE
THURSDAY INTO SATURDAY. CURRENT INDICATIONS ARE THAT THIS SYSTEM
WILL TRACK FARTHER SOUTH THAN THE ONE AFFECTING THE REGION
TODAY...THUS PUTTING MORE OF THE AREA AT RISK FOR ACCUMULATING
SNOW. AS USUAL...LOCATIONS THAT WILL RECEIVE SNOW...AND EXACT
AMOUNTS...WILL DEPEND HEAVILY ON THE TRACK OF THIS STORM SYSTEM.
STAY TUNED TO LATER FORECASTS ON THIS DEVELOPING WINTER STORM
LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF TONIGHT
OR TUESDAY.

FOBERT

In the hours before

Local storm report, Mar 23, 11:02 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1102 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     5 NW VILLISCA           40.98N 95.05W
03/23/2009                   MONTGOMERY         IA   LAW ENFORCEMENT

            DAMAGE TO OUTBUILDINGS, GRAIN BINS, TREES, AND LIVESTOCK
            NEAR VIKING LAKE. RELAYED BY ATLANTIC WARNING POINT.

&&

DFOBERT

Nearby

Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.